Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 15, NWS Grand Forks, ND

June 6, 20248 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Jun 6, 2024, 2:40 AM CDT for 8 counties in Minnesota; 17 counties in North Dakota. It took effect at Jun 6, 2024, 8:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2024, 2:40 AM CDT (07:40 UTC)
In effect from
Jun 6, 2024, 8:00 AM CDT
Expired
Jun 6, 2024, 8:00 PM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
All 25 counties

Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 12 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS73 KFGF 060740
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
240 AM CDT Thu Jun 6 2024

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-061545-
/O.NEW.KFGF.WI.Y.0015.240606T1300Z-240607T0100Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand
Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Portland, Hadler, Maida, Fargo, Grafton,
Halstad, Finley, Akra, Maddock, Hope, Cooperstown, Syre, Backoo,
Minnewaukan, Moorhead, Grand Forks, Fairdale, Radium, Kelso,
Walhalla, McLeod, Drayton, Faith, Fort Totten, East Grand Forks,
Enderlin, Park River, Englund, Hallock, Stephen, Ada, Bowesmont,
Devils Lake, Hillsboro, Nash, Lakota, Mount Carmel, Crookston,
Oakwood, Lisbon, Gwinner, Adams, Valley City, Langdon, Roseville,
Rutland, Cando, Tolna, Leroy, Lankin, Considine, Lawndale,
Warren, Mcville, Forman, Wahpeton, Aneta, Karlstad, Leeds,
Dresden, Florian, Breckenridge, Cavalier, Milnor, New Rockford,
Lancaster, Twin Valley, Mayville, Hatton, Vang, Argyle, and
Flaming
240 AM CDT Thu Jun 6 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM CDT THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 8 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
2 follow-up statements
373 
WWUS73 KFGF 061545
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1045 AM CDT Thu Jun 6 2024

MNZ030-040-062345-
/O.EXA.KFGF.WI.Y.0015.000000T0000Z-240607T0100Z/
West Otter Tail-Grant-
Including the cities of Fergus Falls, Elbow Lake, Hoffman, Ashby,
Herman, Barrett, and Erdahl
1045 AM CDT Thu Jun 6 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Grant and West Otter Tail Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-062345-
/O.CON.KFGF.WI.Y.0015.000000T0000Z-240607T0100Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand
Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Fargo, Considine, Finley, Leroy, Syre,
Lisbon, Cooperstown, Valley City, Mount Carmel, Nash, Walhalla,
Mayville, Flaming, Lankin, Roseville, Crookston, Drayton,
Langdon, Maida, Adams, McLeod, Gwinner, Karlstad, Florian,
Forman, Faith, Rutland, Halstad, Bowesmont, Grand Forks, Dresden,
New Rockford, Argyle, Hatton, Ada, Aneta, Hallock, Backoo,
Mcville, Moorhead, Leeds, Wahpeton, Radium, Hope, Fairdale,
Tolna, Grafton, Hadler, Cavalier, Fort Totten, Devils Lake, Twin
Valley, Oakwood, Vang, Kelso, Warren, Englund, Cando, Enderlin,
Lawndale, Stephen, Maddock, Milnor, Park River, Minnewaukan,
Akra, East Grand Forks, Breckenridge, Hillsboro, Lakota,
Portland, and Lancaster
1045 AM CDT Thu Jun 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
190 
WWUS73 KFGF 070105
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
805 PM CDT Thu Jun 6 2024

MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-070215-
/O.EXP.KFGF.WI.Y.0015.000000T0000Z-240607T0100Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-West Otter
Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
Including the cities of Argyle, Elbow Lake, Oakwood, Lankin,
Cooperstown, Milnor, Radium, Barrett, Lancaster, Hadler, Drayton,
Flaming, Halstad, Erdahl, Fairdale, Langdon, Backoo, Lakota,
Leroy, Mcville, Nash, Akra, Grafton, Walhalla, Hatton, Crookston,
Wahpeton, Grand Forks, Fargo, Valley City, Vang, Portland,
Warren, Breckenridge, Ashby, Moorhead, Hillsboro, Leeds,
Minnewaukan, Lawndale, Stephen, Bowesmont, Finley, Englund,
Considine, Aneta, McLeod, New Rockford, Park River, Cando,
Forman, Enderlin, Mount Carmel, Karlstad, Maddock, Devils Lake,
Mayville, Roseville, Adams, Kelso, Rutland, Maida, East Grand
Forks, Tolna, Cavalier, Hallock, Hope, Fort Totten, Gwinner,
Herman, Ada, Florian, Faith, Fergus Falls, Dresden, Twin Valley,
Syre, Hoffman, and Lisbon
805 PM CDT Thu Jun 6 2024

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease throughout the evening. 

$$

JR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jun 6, 12:48 AM CDT, 1 hour 52 minutes earlier. Its key messages:

  • Gusty winds Thursday over 30-50 mph are forecast across portions of eastern North Dakota and northwest into west- central Minnesota.
  • Scattered showers each of the next few days.
  • Drier conditions this weekend before shower chances return next week.
Area forecast discussion, Jun 6, 12:48 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1248 AM CDT Thu Jun 6 2024

.KEY MESSAGES...

- Gusty winds Thursday over 30-50 mph are forecast across
  portions of eastern North Dakota and northwest into west-
  central Minnesota.

- Scattered showers each of the next few days.

- Drier conditions this weekend before shower chances return
  next week.

&&

.UPDATE...
Issued at 1248 AM CDT Thu Jun 6 2024

Some raindrops making it to the ground with these showers, but
impacts will remain low. Showers will remain a possibility today
in northern Minnesota, but other areas will just see clouds.
Forecast remains on track.

UPDATE
Issued at 1030 PM CDT Wed Jun 5 2024

Advisory and warning criteria winds have since subsided as the
boundary layer begins to decouple after sunset with surface
inversion developing. As such, let the Wind Advisory and High
Wind Warning expire.

UPDATE
Issued at 722 PM CDT Wed Jun 5 2024

Highest winds should begin to lessen in coverage as we approach
sunset, but still could see more sporadic very windy gusts over
50 mph through 9 PM in portions of the Red River Valley and
eastern ND. Thus, will likely keep Wind Warning and Advisory
valid through then, even if majority of observations come in
under criteria.

Winds will remain elevated and gusty overnight
given continued low level cold air advection over the area, but
not to advisory/warning criteria.

Showers/thunderstorms responsible for pea sized hail and gusts
over 55 mph are exiting our area into central Minnesota as
forcing for ascent and instability continues southeast. The
chance for additional strong/severe storms has diminished. Still
will see additional showers/sprinkles across the area through
tonight, as lobe of vorticity continues to influence our area
amid persistent CAA aloft near cloud bearing layer.

&&

.DISCUSSION...
Issued at 257 PM CDT Wed Jun 5 2024

...Synopsis...

Continue to note shortwave activity rotating around an upper low in
Manitoba/Saskatchewan. Coupled with strong strong mid level cold
advection and 850-700 mb flow of 40-50 kts a windy pattern is
expected to continue through Thursday before flow weakens. After
this upper low moves southeast along a tongue of potential vorticity
stretching to the great lakes region a mid level trough finally
clears the low level jet east of our area. In the meantime steep sfc-
700mb lapse and will maintain shower chances each day though
diminishing through the weekend.

... High Wind Warning/ Wind Advisory...

Strong 850mb flow can be noted in latest RAP analysis of 40-45 kts
with a max of 50+ approaching from the SE Manitoba will overspread
the upper Devils Lake basin this afternoon pushing winds into High
Wind Warning criteria as 40+ mph sustained winds and gusts to 60 mph
are possible. As the BL decouples this evening gusts should quickly
diminish though may remain quite breezy through midnight. For
tomorrow a similar pattern is forecast though thinking the core of
the strongest winds aloft and PGF at the sfc will past us and only
warrant a wind advisory for eastern North Dakota and adjacent
portions of Minnesota. Punting on issuance to avoid confusion with
current active headlines but foresee evening or night crew issuing
more wind headlines.

...Fire Weather...

Decreasing shower chances (see below) leading to more widespread low
RH values with our remaining strong winds teaming up to give winds
over 20 mph and RH as low as 30%. Knowing the bias in the dewpoint
forecast would lean into upper 20s for humidity planning purposes.
Winds seem to be well handled with this predictable pattern thus not
expecting critical fire weather conditions but certainly to
keep in the back of the mind and monitor.

...Shower Activity...

Steep lapse rates and diurnal heating will continue to favor shower
and thunderstorm formation. A weak shortwave rotating through the
area should promote more widespread convective growth this afternoon
through favoring NW Minnesota. Any collapsing storm should tap into
the stronger winds aloft warranting the 5% risk across the area for
wind though hail potential looks low due to shallow nature of
storms. The lower freezing levels could help compensate for this
however thus the 5% hail risk. Shallower boundary layer Thursday and
Friday will cut down on severe chances through general thunderstorms
and scattered showers remain a 30% chance each day.

...Weekend and Beyond...

Thermal ridging moves in under upper troughing this weekend further
diminishing precip chances for a few days before trough returns to
the western CONUS bringing more shortwave activity to the northern
plains early next week. Less than 30% chance for > 0.10" of precip
any given day due to uncertainty in pattern evolution, though
general pattern looks favorable for more rain chances.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1030 PM CDT Wed Jun 5 2024

Gusty northwest winds between 25-35kt will continue to impact
TAF sites through 00Z Friday, including tonight. Winds will be
relatively lower tonight through 15Z until another uptick in
winds start thereafter. Gusts Thursday after 15Z are forecast
to be generally between 30-40kt.

MVFR CIGs are forecast to spread into northeast ND and northwest
MN tonight. TAF sites forecast to be impacted include KDVL,
KGFK,KTVF, and KBJI. These lowered CIGs are forecast to lift
into VFR criteria around 15Z Thursday, although confidence is
lowered in timing of this improvement, with a 30% chance it
extends after 18Z Thursday.

Isolated light rain showers/virga will remain possible tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ/AH
DISCUSSION...TT
AVIATION...CJ
Hazardous weather outlook, Jun 5, 11:30 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1130 PM CDT Wed Jun 5 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-070430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1130 PM CDT Wed Jun 5 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

Weather hazards expected...
  Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.